eLetters

56 e-Letters

  • Comment on 'Adverse reaction to Nexplanon': author's response
    Farah Chaudhry

    I would like to thank Dr Menon for his comments[1] regarding my recently published letter to the editor[2] entitled 'Adverse reaction to Nexplanon'.

    The breakdown of the skin overlying the middle of the subdermal implant (SDI) extended to the whole distal third almost all the way to the tip. It is possible that the skin overlying this portion of the device was too thin and broke down due to intradermal or superfi...

    Show More
  • Comment on 'An emergency contraception algorithm based on risk assessment: changes in clinicians' practice and patients' choices'
    Aisling Baird

    Congratulations to Drs McKay and Gilbert on trying to increase access to emergency contraception (EC) intrauterine device (IUD) and on achieving high rates[1]. Even in Liverpool, UK where we pride ourselves on easy, often immediate, IUD access and where we have long been promoting its effectiveness we only achieve around 5%.

    We have some concerns about the algorithm described in this article.[1] The classificatio...

    Show More
  • 'Adverse reaction to Nexplanon'
    Ken Menon

    The case referred to in Dr Chaudhry's letter to the editor[1] is interesting in view of the time after insertion and the nature of the breakdown in the overlying skin. While contamination is likely at the time of insertion of an implant, one would expect this to cause infection early and without an apparent symptom-free latent period. It is likely that the patient would have had some discomfort from the time of insertion t...

    Show More
  • Comment on 'Unusual shaped IUS'
    Ken Menon

    Reading Dr Lloyd's letter[1] in the July 2013 issue of the Journal has prompted me to write in on this topic.

    Removal of an intrauterine device (IUD) involves traction on the threads causing the horizontal arms of the device to come together in the narrower lower half of the uterus during its downward movement.

    It is relatively easy for the collar of hormone in an intrauterine system (IUS) to be dislod...

    Show More
  • Re:Comment on 'Statement on combined hormonal contraceptives containing third- or fourth-generation progestogens or cyproterone acetate, and the associated risk of thromboembolism'; author's response
    Johannes Bitzer

    I would like to thank Drs Terplan and Zuckerman for their comments[1] on the recently published position statement,[2] which myself and the other cosignatory authors take very seriously.

    If I may summarise Drs Terplan and Zuckerman's argument: It starts with the assumption that there is now clear evidence proving that levonorgestel (LNG)- and norethisterone acetate (NETA)-containing combined oral contraceptives (...

    Show More
  • Comment on 'The policing of abortion services in England'
    Matthew Phillips

    I was deeply saddened to read the opinions of Dr Rowlands in his article entitled 'The policing of abortion services in England' in the April 2013 issue of the Journal.[1] Although the argument is clear that the requirement for two signatures on the HSA1 form is burdensome, and is not seen as necessary by everyone, the article seems to miss a key point. An overriding ethical duty for any clinician is truth telling, with...

    Show More
  • Comment on 'Statement on combined hormonal contraceptives containing third- or fourth-generation progestogens or cyproterone acetate, and the associated risk of thromboembolism'
    Mishka Terplan

    Despite the increased interest in evidence-based medicine, many medical guidelines and statements of medical professionals are based primarily on opinion rather than scientific facts. The 'Statement on combined hormonal contraceptives containing third- or fourth-generation progestogens or cyproterone acetate, and the associated risk of thromboembolism' raises such concerns.[1]

    While we agree that the importance...

    Show More
  • IUD insertions and analgesia
    Sheila E Brown

    I am pleased to note on reading Dr Duncan’s letter[1] in the January 2013 issue of the Journal that I am not the only person who waits a full 3 minutes after using local anaesthetic gel prior to fitting an intrauterine device/system. I totally agree that this makes a difference to the pain experienced by women. I have been fitting 'coils' for almost 30 years and when I started was totally reliant on a good 'vocal local' to get...

    Show More
  • Experience and removal of damaged implants
    Janet Bentley

    Dr Elliman[1] asked whether other clinicians had experience of damaged implants. Rekers[2] replied that breakage is rare and would not alter contraceptive efficacy.

    I have removed damaged implants from seven patients since June 2011, all of which were sited correctly. Two patients underwent subsequent removal of a second damaged implant. All the patients were aware of abnormality, but only one remembered trauma...

    Show More
  • Comment on 'An emergency contraception algorithm based on risk assessment: changes in clinicians' practice and patients' choices': authors' response
    Rebecca J McKay

    We thank Drs Cogswell and Lipetz[1] for their comments on our article[2] and for sharing the interesting results of their audits. They have clearly demonstrated the importance of staff training in increasing uptake of the emergency intrauterine device (IUD). Further work within our service supports their conclusion.

    In response to the apparent fall in IUD uptake when ulipristil acetate (UPA) was introduced, the...

    Show More

Pages